man holding a glass of water sick from heroin withdrawals

Can You Die From Heroin Withdrawal?

Heroin is one of the most dangerous yet popular drugs in the entire world. In the United States, it is widely abused by citizens from all corners of the country. It knows no bounds and does not discriminate based on age, gender, race, or sexual preference. If you or a loved one is addicted to heroin, you know how terrible the withdrawals are. As a result, you might be wondering if you can die from heroin withdrawal. 

Unfortunately, those who find themselves addicted to heroin face the challenge of dealing with withdrawal symptoms when they make the decision to stop using. The pain that develops in response to the cessation of use is sometimes so upsetting that the idea of continuing to abuse heroin seems like a better option than experiencing that pain. 

Allowing a heroin addiction to persist is the equivalent of driving down a dead-end road. Doing so will bring you nowhere and the odds that you will die as a result of your heroin addiction are high. Getting off of heroin is imperative if you want a chance at living a happy, healthy life. Unfortunately, you have to go through withdrawal first, which (in rare cases) can be deadly, too.

Why Does Heroin Withdrawal Occur?

Heroin is an extremely powerful substance that, when abused, easily affects the overall functionality of the mind and the body. Of course, no one ever experiments with heroin with the intention of becoming an addict. However, in most cases, that is what ends up occurring. A heroin addiction, while able to develop quickly, still does not occur overnight.

Addiction is the term used to describe the disease that has developed as a result of recurrent heroin abuse. By the time you have become addicted to heroin, your brain and your body have suffered structural and/or functional changes that impact your ability to stop using, even if you want to. But before that occurs, your tolerance to heroin continually increases and you develop a dependence on it.

Being tolerant of a drug means that you need to keep increasing the amount you use at a time in order to achieve the effects the drug is supposed to produce. As you begin consuming more heroin, your body becomes dependent on it. When dependence occurs, you are unable to cut back on your use or stop using completely without suffering painful withdrawal symptoms. Although the withdrawals aren’t typically known to be deadly, let’s take a deeper look to see if you can die from heroin withdrawal.

Heroin Withdrawal Symptoms

You may already be familiar with what it feels like to start going into withdrawal if you have ever been unable to use the drug when you wanted to. Heroin withdrawal is so distressing that the very thought of withdrawals keeps many people trapped in their active heroin abuse. While heroin withdrawal is not lethal at face value, the symptoms that develop when withdrawing may become life-threatening if they are not properly treated. As a result, in some severe cases, people can die from heroin withdrawal.

Heroin withdrawal symptoms include, but are not limited to, the following:

  • Nausea
  • Upset stomach
  • Abdominal pains
  • Muscle cramps
  • Diarrhea
  • Vomiting
  • Excessive perspiration
  • Sweats and chills
  • Headaches
  • Agitation
  • Anxiety
  • Depression
  • Powerful cravings
  • Watery eyes
  • Runny nose
  • Fatigue

The intensity of these withdrawal symptoms is generally directly related to factors such as how long your abuse occurred for, how much you were consuming, and if you have any mental or physical health issues. The period of time you spend withdrawing from heroin also correlates to these factors, but most people are able to withdraw within a few days to upwards of two weeks. 

If you enroll in a detox program, these symptoms are mitigated, allowing for a smoother, safer withdrawal. However, even if you are in the care of professionals, complications (including fatal ones) caused by heroin withdrawal can occur. 

sick woman on couch feeling like she will die from heroin withdrawal

Life-Threatening Complications: When Can People Die From Heroin Withdrawal? 

The most common causes of death when detoxing from heroin are the problems that develop as a result of dehydration. After all, dehydration produces a number of potentially deadly effects if left untreated, such as:

  • Seizures
  • Vital organ damage
  • Kidney failure 
  • Heart attack
  • Low blood shock (when a low volume of blood reduces blood pressure and oxygen in the blood)

Dehydration is a serious complication of heroin withdrawal and attempting to rehydrate sometimes proves extremely difficult. Between nausea, diarrhea, vomiting, and stomach cramps, pushing fluids at this time only increases the intensity of those symptoms. 

In addition to dehydration, heroin withdrawal may trigger symptoms of depression. Feelings of pervasive sadness, hopelessness, loneliness, and poor self-worth can become overwhelming. In fact, they can drive a person to a point where he or she displays suicidal tendencies like thinking about suicide, planning suicide, and/or attempting to commit suicide. 

Abusing heroin easily damages your body, causing health problems to develop prior to going into heroin withdrawal. For example, if you are an avid heroin smoker, you may have problems with your lungs/respiratory system that get worse when withdrawals begin. Or you may have other physical complications that aren’t related to your heroin use that increase a person’s risk that they will die from heroin withdrawal (such as cancer, diabetes, heart disease, etc.). 

The most important thing you can do for yourself when you are ready to stop abusing heroin is to attend a professional detox center where your symptoms can be monitored and treated. 

Treatment for Withdrawal Symptoms

Losing your life to heroin withdrawal, while possible, is rare. Part of the reason for that is because heroin withdrawal symptoms are treated in ways that reduce their severity and allow for the body to slowly get accustomed to the absence of this drug. 

Common symptoms, such as nausea, diarrhea, and headaches can be easily treated with over-the-counter medications and/or prescription-strength medications. When detoxing in a professional facility, detox nurses will keep you on schedule with these medications. This way, your symptoms are better controlled. While you may feel like taking over-the-counter medications at home is something you can handle on your own, consider how you may feel while in withdrawal. Most people describe heroin withdrawal as being similar to having a very bad case of the flu, so trying to combat distressing symptoms while also remembering to take specific medications at certain times can be difficult.

It is highly common for people who are detoxing from opioids to begin taking methadone or buprenorphine when they begin their treatment. These FDA-approved medications have been used for decades to help combat the intensity of opioid-related withdrawal symptoms. Methadone and buprenorphine bind to the opioid receptors in the brain. This signals that opioids are present and allowing for a reduction in symptoms. Neither methadone nor buprenorphine contains a high enough level of opioids to create a mind-altering high, but only when they are taken as prescribed. 

Unfortunately, because methadone and buprenorphine contain opioids, they can be abused. However, it takes a lot of either substance to get high compared to other opioids like OxyContin or Vicodin. If methadone or buprenorphine can help you, you will begin using it as soon as possible so that the symptoms you develop will not become life-threatening. 

Do You Need Help? Our Heroin Detox is Here For You

Heroin withdrawal isn’t easy, but you don’t have to be scared if you’re in a professional detox environment. If you are struggling with heroin addiction and need help stopping, know that we can help. Call us today to learn more about what we can do to help you on your journey towards full-fledged recovery.

Leave a Reply

Your email address will not be published. Required fields are marked *